Alert archive / Utah / Flash Flood Watches in 2012

Flash Flood Watch 5, NWS Salt Lake City, UT

August 19, 2012

NWS Salt Lake City, UT issued this flash flood watch at Aug 19, 2012, 2:53 AM MDT. It took effect at Aug 19, 2012, 12:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2012, 2:53 AM MDT (08:53 UTC)
In effect from
Aug 19, 2012, 12:00 PM MDT
Expired
Aug 19, 2012, 10:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WGUS65 KSLC 190853
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 AM MDT SUN AUG 19 2012

UTZ019-192300-
/O.NEW.KSLC.FF.A.0005.120819T1800Z-120820T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAHS DIXIE AND ZION NATIONAL PARK-
253 AM MDT SUN AUG 19 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR UTAHS DIXIE AND ZION NATIONAL PARK.

* FROM NOON MDT TODAY THROUGH THIS EVENING.

* INCREASING MOISTURE ACROSS SOUTHWEST UTAH WILL SUPPORT SCATTERED
  THUNDERSTORMS. THIS ACTIVITY WILL CONTAIN LOCALLY HEAVY RAINFALL
  WHICH COULD TRIGGER FLASH FLOODING. FLASH FLOOD PRONE AREAS
  INCLUDE SLOT CANYONS...NORMALLY DRY WASHES AND BURN SCARS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
285 
WGUS65 KSLC 192058
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
258 PM MDT SUN AUG 19 2012

UTZ013-016-020-021-517-518-200400-
/O.EXA.KSLC.FF.A.0005.000000T0000Z-120820T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-SOUTHWEST UTAH-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
258 PM MDT SUN AUG 19 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF CENTRAL UTAH...
  SOUTHERN UTAH AND SOUTHWEST UTAH...INCLUDING THE FOLLOWING 
  AREAS...IN CENTRAL UTAH...CENTRAL MOUNTAINS AND SAN RAFAEL 
  SWELL. IN SOUTHERN UTAH...GLEN CANYON RECREATION AREA/LAKE 
  POWELL...SOUTH CENTRAL UTAH AND SOUTHWEST UTAH. IN SOUTHWEST 
  UTAH...SOUTHERN MOUNTAINS.

* UNTIL 10 PM MDT THIS EVENING

* INCREASING MOISTURE ACROSS SOUTHWEST UTAH WILL SUPPORT 
  SCATTERED THUNDERSTORMS. THIS ACTIVITY WILL CONTAIN LOCALLY 
  HEAVY RAINFALL WHICH COULD TRIGGER FLASH FLOODING. FLASH FLOOD 
  PRONE AREAS INCLUDE SLOT CANYONS...NORMALLY DRY WASHES AND 
  BURN SCARS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

UTZ019-200400-
/O.CON.KSLC.FF.A.0005.000000T0000Z-120820T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAHS DIXIE AND ZION NATIONAL PARK-
258 PM MDT SUN AUG 19 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHERN UTAH...INCLUDING THE FOLLOWING AREA...
  UTAHS DIXIE AND ZION NATIONAL PARK.

* UNTIL 10 PM MDT THIS EVENING

* INCREASING MOISTURE ACROSS SOUTHWEST UTAH WILL SUPPORT 
  SCATTERED THUNDERSTORMS. THIS ACTIVITY WILL CONTAIN LOCALLY 
  HEAVY RAINFALL WHICH COULD TRIGGER FLASH FLOODING. FLASH FLOOD 
  PRONE AREAS INCLUDE SLOT CANYONS...NORMALLY DRY WASHES AND 
  BURN SCARS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 18, 9:46 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 18, 9:46 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
946 PM MDT SAT AUG 18 2012

.SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED OVER UTAH THROUGH
THE WEEKEND. A WEAK SYSTEM WILL MOVE THROUGH THE RIDGE SUNDAY
EVENING DRAWING MONSOON MOISTURE NORTHWARD. THE RIDGE WILL REBUILD
EARLY NEXT WEEK BEFORE WEAKENING ON TUESDAY AS ANOTHER DISTURBANCE
MOVES THROUGH THE GREAT BASIN.

&&

.DISCUSSION...MID LEVEL RIDGING ENCOMPASSES THE EASTERN GREAT
BASIN THIS EVENING...WITH AXIS EXTENDING ALONG THE UT/NV BORDER.
LIGHT NORTHERLY FLOW ALOFT HAS ALLOWED FOR A DRYING TREND ACROSS
MOST OF THE STATE OVER THE PAST 24 HOURS. THIS IS EXPECTED TO
CHANGE SUNDAY AS THIS RIDGE AXIS SHIFT SOUTHEAST...IN RESPONSE TO
A SHORTWAVE TROUGH LIFTING ALONG THE PACIFIC NORTHWEST. THIS WILL
ALLOW MOISTURE AXIS TO SLIDE EAST INTO UT...BRINGING A THREAT FOR
SHOWERS AND THUNDERSTORMS PARTICULARLY DURING THE LATE AFTERNOON
AND EVENING HOURS. THIS RIDGE REBOUNDS BRIEFLY MONDAY...BEFORE A
PROGRESSIVE SHORTWAVE TROUGH CROSSES THE NORTHERN ROCKIES/NORTHERN
GREAT BASIN LATER TUESDAY INTO EARLY WEDNESDAY. THIS TROUGH LOOKS
TO BRING A GOOD CHANCE FOR WETTING RAINS ACROSS MUCH OF THE AREA
DURING THIS TIMEFRAME.

UPDATED FORECAST TO REMOVE EVENING WEATHER AS CONVECTION HAS DIED
OFF ACROSS THE FORECAST AREA. OTHERWISE GOING FORECAST LOOKS IN
GOOD SHAPE.

&&

.AVIATION...SOUTHERLY WINDS WITH VFR CONDITIONS TO PREVAIL AT KSLC
THROUGH LATE SUNDAY MORNING.

&&

.FIRE WEATHER...A RED FLAG WARNING HAS BEEN ISSUED FOR DRY
LIGHTNING AND GUSTY ERRATIC OUTFLOW WINDS FOR SUNDAY AFTERNOON AND
EVENING FOR THE WESTERN VALLEYS OF UTAH. THE NORTHWESTERN VALLEYS
MAY NOT SEE MUCH CONVECTIVE DEVELOPMENT UNTIL LATER IN THE
AFTERNOON AND EVENING. SOUTHWESTERLY FLOW IS EXPECTED TO INCREASE
TUESDAY NIGHT AND WEDNESDAY AHEAD OF AN APPROACHING
TROUGH...ALLOWING MOISTURE TO MOVE BACK INTO MUCH OF THE DISTRICT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT
     FOR UTZ478-492-495.

WY...NONE.
&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 11:39 AM MDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1139 AM MDT SAT AUG 18 2012

UTZ001>016-019>021-517-518-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1139 AM MDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN UTAH THIS
AFTERNOON. ANY STORMS WILL MOVE SLOWLY AND BE CAPABLE OF PRODUCING
HEAVY RAIN. THEREFORE...FLASH FLOODING IS POSSIBLE ACROSS SOUTHERN
UTAH...ESPECIALLY IN SLOT CANYONS AND NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOONAL MOISTURE WILL RETURN SUNDAY...INCREASING THE THREAT OF
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE HEAVY
RAIN. A WEAK SYSTEM MOVING THROUGH NORTHERN UTAH ON TUESDAY AND
WEDNESDAY WILL FURTHER ENHANCE THUNDERSTORMS...ESPECIALLY ACROSS
NORTHERN UTAH. FLASH FLOODING WILL BE POSSIBLE DURING THESE
PERIODS ACROSS PRONE AREAS ACROSS SOUTHERN UTAH INCLUDING SLOT
CANYONS AND NORMALLY DRY WASHES...AND BURN SCARS ACROSS THE
REGION.

SOME OF THE STORMS SUNDAY MAY INITIALLY CONTAIN DRY LIGHTNING
ACROSS WESTERN UTAH. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE
AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:41 PM MDTFlash Flood WarningSLCKane9 hr
Aug 19, 3:52 PM MDTFlash Flood WarningSLCKane4 hr
Aug 19, 4:29 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 19, 4:39 PM MDTFlash Flood WarningSLCGarfield3 hr
Aug 19, 4:59 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Aug 19, 5:38 PM MDTFlash Flood WarningSLCWashington4 hr

Nearby

Flash Flood Watches in Utah, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.